Gain control over your hormonal health

What happens to your body if you stop taking the birth control shot?

Two women and two syringes

When coming off hormonal birth control, it is quite common to experience side effects as your body adjusts to ovulating again, and hormonal differences can impact your menstrual cycles. This post will be focusing on the side effects of the birth control injection/shot, but if you’d like to learn more about general side effects of the pill, here’s a great article for you to check out!

General side effects

The birth control shot, or the Depo Shot, is a form of hormonal birth control that you take as an injection every 3 months. The shot works by releasing progestin, which suppresses ovulation and thickens the cervical mucus to prevent pregnancy.

While it doesn’t protect against STDs, the Depo shot is over 99% effective when used correctly.

As women come off the shot, many experience a return of symptoms that occurred before taking hormonal birth control, such as PMS, heavier and/or irregular periods, depression, sore breasts, headaches,  weight gain and more. Side effects typically don’t last more than 2-3 months and your body will return to normal as hormone levels change and you begin to ovulate again. Some experts say it may take up to 10 months before returning to regular menstrual cycles and having a higher chance of conceiving after coming off the shot.

Birth control shot

While taking the shot is safe for a majority of women, it may lead to bone-thinning that is hard to recover as you get closer to menopause. The shot also shouldn’t impact your chance of conceiving in the future and hasn’t been shown to induce birth defects, but since it is a hormonal method, it leads to hormonal imbalance that can be better managed if using natural birth control methods. Quitting smoking, limiting alcohol, exercising daily, and maintaining a healthy lifestyle can help you manage your symptoms and make it easier to return to normal after stopping hormonal birth control.

If you experience severe adverse reactions to the shot, it may be best to consult your doctor on whether the shot is right for you. Educate yourself on the variety of contraceptive options available and decide which one is best for you!

Share:

Share on facebook
Share on twitter
Share on linkedin
Related Posts
Scroll to Top

Interviews, free resources and more

The very best of Hormone University, delivered right to your inbox.

We ask you, humbly, to help.
Hormonal health education should be available to everyone. Help us achieve that mission.

Support our research at Hormone University with a donation of any size. At the centre of Hormone University is the mission to provide free, easily accessible information to everyone, so that no one is left to navigate their wellbeing journey alone.

Hormonal health affects everyone. Yet we live in a world of expensive health insurance, short medical appointments and commercially incentivized treatments.

We know that most people will ignore this message. But if Hormone University is useful to you or your loved ones, please consider making a donation of $5, $30, $50 or whatever you can to protect and sustain our work. Help us provide education for a healthier world. Your world, our world.